Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 2, NWS Huntsville, AL

March 15, 2024Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 15, 2024, 5:53 AM CDT for Jackson County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 5:53 AM CDT (10:53 UTC)
Expired
Mar 15, 2024, 6:14 AM CDT
In force
21 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:43 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

971 
WFUS54 KHUN 151053
TORHUN
ALC071-151130-
/O.NEW.KHUN.TO.W.0002.240315T1053Z-240315T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
553 AM CDT Fri Mar 15 2024

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Central Jackson County in northeastern Alabama...

* Until 630 AM CDT.

* At 553 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Skyline, or 9 miles northwest of Scottsboro,
  moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Scottsboro around 600 AM CDT.
  Section around 615 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Pleasant Groves, Langston, Martintown, Larkinsville, and Lim Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3473 8624 3482 8617 3474 8578 3450 8606
TIME...MOT...LOC 1053Z 316DEG 25KT 3475 8617 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

30
1 follow-up statement
582 
WWUS54 KHUN 151114
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
614 AM CDT Fri Mar 15 2024

ALC071-151119-
/O.CAN.KHUN.TO.W.0002.000000T0000Z-240315T1130Z/
Jackson AL-
614 AM CDT Fri Mar 15 2024

...THE TORNADO WARNING FOR CENTRAL JACKSON COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for southern Jackson County.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3473 8624 3482 8617 3474 8578 3450 8606
TIME...MOT...LOC 1107Z 316DEG 25KT 3467 8607 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:51 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 15, 3:51 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
351 AM CDT Fri Mar 15 2024

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 351 AM CDT Fri Mar 15 2024

This evening into the early hours of Saturday morning, strong to
severe thunderstorms, which accompanied a passing upper level
system have moved north and east of the area. These storms (from
reports we have received) produced up to quarter sized hail and
rainfall amounts of around an inch across parts of the area. A
brief break in the action has come to an end, as another area of
more numerous showers and thunderstorms near from the NW. This
line, creeping to the ESE was moving over parts of far NW Alabama
as of this writing.

A somewhat more stabilized lower atmosphere after the earlier
activity, should help temper an overall severe potential in
comparison to the earlier storms. We still cannot rule out a few
strong to severe storms early this morning, as the line traverses
the Tennessee Valley. The main threat will be locally heavy
rainfall. Additional new rainfall totals range from over an inch
to near 2.5 inches (heavier amounts west and lighter amounts
east). The higher amounts of rain falling in areas that have
received good dose earlier could have ponding of water and a small
risk for flash flooding. Shower coverage should taper off from
NW-SE during the mid and late morning.

This afternoon, depending upon how much sun breaks through could
result in redevelopment of more showers and possible storms. This
occurring looks unlikely at this time. Otherwise, a slightly
cooler day with highs in the mid to upper 60s - definitely cooler
than the lower 80s most of the area experienced on Thursday.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 351 AM CDT Fri Mar 15 2024

Late in the afternoon and this evening, a cold front should sweep
in NW-SE manner across the area. The passage of this front should
end rain chances in a similar manner in the early evening, as
drier air filters in. Temperatures will take a turn downward,
cooling into the mid 40s to around 50 by daybreak Saturday. Under
decreasing clouds, more seasonably mild conditions with highs in
the mid 60s.

A disturbance riding along the front that moved to our south this
morning, which will become stationary to our south will bring an
increase in clouds, and lower end rain chances on Sunday. The best
rain chances will occur near and south of the Tennessee River.
Highs to start the new week should warm into lower 60s. These
showers will come to an end Sun evening, as yet a strong cold
front drives southward across the area. This front will bring
colder air to the area, with lows tumbling into the mid/upper 30s.
Under mostly sunny skies, highs on Monday will only rise to
around 50. Monday is also the first day of astronomical spring,
which begins late in the evening.

&&

.LONG TERM...
(Monday night through Thursday)
Issued at 351 AM CDT Fri Mar 15 2024

The impact of the airmass change will be really felt Mon night,
was lows chilling into the low/mid 20s. Given that our growing
season is starting, more frost and/or freeze warnings will likely
be needed early next week. Highs on Tuesday under sunny skies will
again be chilly, in the mid to upper 50s. Not as cold Tue night
with lows in the mid/upper 30s. Highs on Wednesday should warm
back into the mid 60s. Another weak system nearing from the west
will bring more clouds and lower end chances of showers on
Thursday. Highs then should range in the mid/upper 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1259 AM CDT Fri Mar 15 2024

An initial round of convection related to a warm front will
continue to progress northeastward and away from the terminals
early in the TAF period, leaving a bkn layer of MVFR stratus and
lgt SSE flow in its wake. However, a slow-moving outflow boundary
and band of heavy TSRA will sag southeastward during the early
morning hours, reaching MSL/09Z and HSV/10Z. Prevailing cig/vsby
conds will quickly fall into the IFR range (if not lower) as this
line drifts slowly southeastward, with the most significant
impacts (and potential for AWW issuance) coming from 9-13Z/MSL and
10-14Z/HSV. Light-moderate rain and embedded TSRA will occur for
several hours (thru 20Z) in the wake of the outflow boundary,
accompanied by persistent low cigs/vsby. As the coverage of precip
decreases arnd 20Z, both vsby and cig conds will begin to
improve. However, a low stratus layer will remain intact thru the
end of the period, even in the wake of a frontal wind shift to NW
arnd 00Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....RSB
AVIATION...70

In the hours before

Special weather statement, Mar 15, 12:01 AM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1201 AM CDT Fri Mar 15 2024

TNZ076-096-097-150530-
Franklin TN-Moore TN-Lincoln TN-
1201 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 1230 AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 9 miles north of Fayetteville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois, and Mimosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3528 8613 3515 8664 3529 8670
      3533 8660 3537 8659 3535 8654 3536 8649
      3533 8646 3532 8642 3535 8641 3536 8633
      3540 8629
TIME...MOT...LOC 0501Z 246DEG 23KT 3528 8659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, Mar 15, 12:15 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1215 AM CDT Fri Mar 15 2024

ALZ006-009-TNZ097-150600-
Madison AL-Jackson AL-Franklin TN-
1215 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHERN FRANKLIN COUNTIES THROUGH 100 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Skyline, New Market, Alabama A And M University, Hytop, Bass, and
Maysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 8587 3472 8653 3490 8661 3499 8637
      3499 8632 3501 8632 3514 8599
TIME...MOT...LOC 0515Z 248DEG 31KT 3484 8649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RSB
Local storm report, Mar 15, 2:17 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
217 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     3 SSE Red Bay           34.40N 88.12W
03/14/2024                   Franklin           AL   Emergency Mngr

            Tree down on power lines. Time estimated
            from radar.

&&
Special weather statement, Mar 15, 4:02 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 AM CDT Fri Mar 15 2024

ALZ001>007-009-150945-
Lawrence AL-Madison AL-Morgan AL-Lauderdale AL-Franklin AL-
Limestone AL-Colbert AL-Jackson AL-
402 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...NORTHERN
MADISON...LIMESTONE...EASTERN LAUDERDALE...COLBERT...FRANKLIN...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES THROUGH 445 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Ardmore to near Belmont.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Florence, Athens, Muscle Shoals,
Russellville, Sheffield, Tuscumbia, and Moulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 8814 3500 8735 3499 8613 3430 8728
      3432 8817
TIME...MOT...LOC 0902Z 282DEG 36KT 3496 8708 3450 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Mar 15, 4:45 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 AM CDT Fri Mar 15 2024

ALZ003>007-009-016-151030-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
445 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...MADISON...
LIMESTONE...NORTHWESTERN CULLMAN...EASTERN FRANKLIN...MORGAN AND
LAWRENCE COUNTIES THROUGH 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to near Hackleburg. Movement was
east at 60 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Russellville,
Moulton, Moores Mill, Meridianville, and Redstone Arsenal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.

&&

LAT...LON 3457 8759 3457 8752 3462 8750 3499 8687
      3497 8576 3451 8653 3454 8655 3449 8656
      3415 8711 3430 8711 3432 8801
TIME...MOT...LOC 0944Z 278DEG 50KT 3482 8681 3431 8779

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Mar 15, 5:31 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 AM CDT Fri Mar 15 2024

ALZ004>009-016-151115-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
Jackson AL-
531 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...JACKSON...MADISON...
SOUTHEASTERN LIMESTONE...CULLMAN...MORGAN AND SOUTHEASTERN LAWRENCE
COUNTIES THROUGH 615 AM CDT...

At 531 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of New Market to near Double
Springs. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Decatur, Madison, Cullman, Scottsboro, Hartselle,
Guntersville, Arab, Bridgeport, and Moores Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.

&&

LAT...LON 3389 8701 3390 8710 3399 8715 3399 8711
      3430 8711 3430 8732 3499 8651 3498 8561
      3421 8641 3426 8644 3425 8652 3412 8660
      3409 8668 3409 8669 3405 8668 3398 8676
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1031Z 286DEG 22KT 3489 8630 3412 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:02 PM CDTSpecial Weather StatementHUNFranklin43 min
Mar 14, 7:07 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Mar 14, 7:28 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin32 min
Mar 14, 7:49 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale26 min
Mar 14, 8:14 PM CDTSpecial Weather StatementHUNLauderdale46 min
Mar 14, 8:29 PM CDTSpecial Weather StatementHUNFranklin46 min
Mar 14, 9:00 PM CDTSpecial Weather StatementHUNColbert30 min
Mar 14, 9:21 PM CDTSpecial Weather StatementHUNMadison24 min
Mar 14, 9:31 PM CDTSpecial Weather StatementHUNLauderdale44 min
Mar 14, 9:38 PM CDTSevere Thunderstorm WarningHUNLauderdale37 min
Mar 14, 10:00 PM CDTSpecial Weather StatementHUNFranklin, Lawrence45 min
Mar 14, 10:10 PM CDTSpecial Weather StatementHUNLimestone35 min
Mar 14, 10:19 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence26 min
Mar 14, 10:43 PM CDTSevere Thunderstorm WarningHUNMadison32 min
Mar 14, 10:44 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan31 min
Mar 14, 10:47 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence28 min
Mar 14, 11:14 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan31 min
Mar 14, 11:15 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone16 min
Mar 14, 11:23 PM CDTSpecial Weather StatementHUNMadison37 min
Mar 14, 11:39 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan36 min
Mar 14, 11:51 PM CDTSevere Thunderstorm WarningHUNJackson, Madison24 min
Mar 15, 12:34 AM CDTSevere Thunderstorm WarningHUNJackson, Madison26 min
Mar 15, 12:59 AM CDTSevere Thunderstorm WarningHUNJackson16 min
Mar 15, 1:15 AM CDTSevere Thunderstorm WarningHUNJackson30 min
Mar 15, 4:02 AM CDTSpecial Weather StatementHUNColbert, Franklin, Lawrence, Limestone, Madison43 min
Mar 15, 4:45 AM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan45 min
Mar 15, 5:31 AM CDTSpecial Weather StatementHUNCullman, Jackson, Madison, Marshall, Morgan44 min
Mar 15, 6:07 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Madison, Marshall, Morgan53 min
Mar 15, 6:52 AM CDTTornado WarningHUNDeKalb23 min
Mar 15, 6:59 AM CDTSevere Thunderstorm WarningHUNDeKalb31 min
Mar 15, 7:32 AM CDTAreal Flood WarningHUNMadison15 hr
Mar 15, 8:51 AM CDTRiver Flood WarningHUNMadison25 hr
Mar 15, 8:57 AM CDTRiver Flood WarningHUNJackson, Madison, Marshall14 hr

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.